Georgia, 2009Damaging Winds in Georgia, May 5, 2009
May 5, 2009 · NWS JAX · 2 events in 1 county or zone
An upper level disturbance traversed the local airmass which was moist and unstable. Isolated severe storms developed din the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance traversed the local airmass which was moist and unstable. Isolated severe storms developed din the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 5, 1:10 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, May 5, 1:10 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT TUE MAY 5 2009
.SYNOPSIS...A SHORTWAVE UPSTREAM IS PRODUCING A BROKEN LINE OF
SHOWERS AND TSTMS FROM E SC TO THE W AND CENTRAL FL PANHANDLE.
THIS ACTIVITY HAS MOSTLY STAYED NW OF OUR COUNTY WARNING AREA WITH
THE EXCEPTION OF A FEW SHOWERS OVER THE EXTREME NW ZONES. HIGH
PRESSURE OVER THE FL PENINSULA AND W ATLC CONTINUES TO PROVIDE DRY
AIR ALOFT AND SUBSIDENCE. CU FIELD IS ALMOST NON-EXISTENT OVER
PORTIONS OF NE FL AND EXTREME SE GA...ALTHO BETTER DEVELOPMENT IS
NOTED OVER OUR EXTREME S ZONES. EARLY AFTERNOON TEMPERATURES RANGE
FROM NEAR 80 ALONG THE IMMEDIATE ATLC COAST WHERE A SEABREEZE HAS
DEVELOPED TO AROUND 90 OVER THE NE FL INTERIOR.
.SHORT TERM...EXPECT SHOWER AND TSTM ACTIVITY TO SHIFT E AS MAIN
VORTICITY MAXIMUM CONSOLIDATES AND MOVES OFFSHORE THE GA COAST THIS
EVENING. STILL REMAINS TO BE SEEN IF ANY TSTM ACTIVITY CAN DEVELOP
ALONG THE E COAST WITH THE SEABREEZE. THIS HINGES ON HOW STRONG
THE REMAINING SUBSIDENCE INVERSIONS ARE. HAVE LEFT 20% POPS
EXTENDING DOWN THE E FL COUNTIES INTO THE EVENING HOURS.
FOR WED AND THU...HAVE BEST POPS ONCE AGAIN ACROSS SE GA NOSING S
INTO NE FL AT PROGGED LOCATION OF SEABREEZE FRONT. TEMPS WILL
CONTINUE WARM...RUNNING ABOUT 5 DEGREES ABOVE NORMAL IN MOST
LOCATIONS. FOG TOOL INDICATES POSSIBILITY OF PATCHY FOG OVER E
AREAS THU MORNING.
.LONG TERM...HAVE MADE FEW CHANGES TO THE EXTENDED PACKAGE. LATEST
GFS HAS BACKED OFF ON COLD FRONTAL PASSAGE EARLY NEXT WEEK.
INSTEAD OF FLIP-FLOPPING TEMP FORECAST...HAVE JUST LEANED WARMER
BY A DEGREE OR TWO.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. HAVE LEFT OUT
SHOWER ACTIVITY AT TAF SITES THIS AFTERNOON EXCEPT FOR VCTS AT SSI
20Z-01Z.
&&
.MARINE...SURFACE RIDGE WILL REMAIN SOUTH OF THE WATERS THE NEXT FEW
DAYS. SOUTH TO SOUTHWEST FLOW WILL CONTINUE AT 15 KNOTS OR LESS.
NO HEADLINES EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 89 64 88 / 30 30 20 30
SSI 68 84 67 84 / 20 20 20 20
JAX 66 89 65 89 / 20 30 20 20
SGJ 67 86 67 86 / 20 10 20 10
GNV 64 91 63 91 / 10 20 10 10
OCF 64 91 63 91 / 10 20 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
CARROLL/ZIBURA/KEEGAN
Hazardous weather outlook, May 5, 9:30 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT TUE MAY 5 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1030 AM EDT TUE MAY 5 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE TODAY...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN GEORGIA TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST GEORGIA FROM
LATE MORNING THROUGH THE AFTERNOON. A FEW OF THESE STORMS WILL
BECOME STRONG WITH WIND GUSTS OVER 40 MPH AND HAIL. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE ALONG THE ATLANTIC SEABREEZE BY MID
TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY WITH
ISOLATED STRONG STORMS POSSIBLE...MAINLY ACROSS SOUTHEAST GEORGIA.
THUNDERSTORM ACTIVITY WILL BECOME ISOLATED ON THURSDAY WITH LITTLE
TO NO THUNDERSTORM ACTIVITY EXPECTED FROM FRIDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
HESS/CARROLL
In the hours before
Special weather statement, May 5, 2:36 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT TUE MAY 5 2009
GAZ132-052015-
COFFEE-
336 PM EDT TUE MAY 5 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COFFEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...
AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF AMBROSE...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
AMBROSE...DOUGLAS...BROXTON...WEST GREEN AND NICHOLLS THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3156 8307 3158 8306 3168 8284 3167 8283
3166 8262 3156 8262 3156 8260 3151 8260
3141 8296 3142 8307 3150 8311
TIME...MOT...LOC 1937Z 248DEG 20KT 3150 8300
ZAPPEThunderstorm Wind, Coffee
- When
- May 5, 2:52 PM EST
- Where
- Coffee County, 1.77 mi W of Douglas Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.480, -82.880
A tree was blown down across the railroad tracks near Busnell Chapel Road.
Thunderstorm Wind, Coffee
- When
- May 5, 2:56 PM EST
- Where
- Coffee County, 1.38 mi S of Bushnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.550, -82.970
A tree was blown down near Birdsong Road and South of Highway 32. The time of the event was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 5 to 20, 200960 injured · $34 million · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 5 to 7, 20093 injured · $7.3 million · EF1 · 60 events
- Tornadoes and Flash Flooding in North Carolina, May 5, 20091 injured · $1.9 million · EF2 · 21 events
- Tornadoes and Flash Flooding in Mississippi, May 5 to 6, 20092 injured · $2.1 million · EF1 · 66 events
- Heavy Rain in California, May 5, 20091 death · 1 injured · $50,000 · 1 event
- Tornado and Flash Flooding in Mississippi, May 5 to 6, 2009$640,000 · EF1 · 31 events
- Wildfire in Arizona, May 5 to 7, 20091 injured · $560,000 · 1 event
- Flooding in Kentucky, May 5 to 26, 2009$100,000 · 5 events
- Hail in Texas, May 5, 2009$40,000 · 4 in hail · 10 events
- Flash Flood and Flood in North Carolina, May 5, 2009$50,000 · 50 kt wind · 3 events
- Hail and Lightning Strike in South Carolina, May 5, 2009$50,000 · 1.75 in hail · 3 events
- Flash Flood and Damaging Wind in Florida, May 5, 2009$35,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170510, 170511.